Alert archive / Indiana / River Flood Warnings in 2021

River Flood Warning 1, NWS Paducah, KY

January 2, 2021Daviess County, Henderson County, Kentucky; Spencer County, Vanderburgh County, Warrick County, Indiana

NWS Paducah, KY issued this river flood warning at Jan 2, 2021, 10:57 AM CST for Daviess County, Henderson County, Kentucky; Spencer County, Vanderburgh County, Warrick County, Indiana. It took effect at Jan 4, 2021, 7:30 AM CST. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Jan 2, 2021, 10:57 AM CST (16:57 UTC)
In effect from
Jan 4, 2021, 7:30 AM CST
Expired
Jan 5, 2021, 10:17 AM CST
In force
27 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Daviess County, KY, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 50 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at Newburgh Lock and Dam (NBGI3). The gauge peaked at 37.65 ft at Jan 5, 2021, 1:00 PM CST.

actionminormoderate304001/0201/0301/0401/0501/06
Action stage
35 ft
Minor stage
38 ft
Moderate stage
48 ft
Major stage
56 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03304300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

986 
WGUS43 KPAH 021657
FLWPAH

BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Paducah KY
1057 AM CST Sat Jan 2 2021

...The National Weather Service in Paducah KY has issued a Flood 
Warning for the following rivers in Indiana...Kentucky...Illinois.

  Ohio River at Newburgh Dam and Shawneetown.

.Recent rainfall has caused water levels to rise on the Ohio River. 
This will likely cause minor flooding at Newburgh Dam and 
Shawneetown next week.

For the Ohio River...including Newburgh Dam and Shawneetown...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

&&


INC147-163-173-KYC059-101-030500-
/O.NEW.KPAH.FL.W.0001.210104T1330Z-210109T1800Z/
/NBGI3.1.ER.210104T1330Z.210107T0600Z.210109T1200Z.NO/
1057 AM CST Sat Jan 2 2021

The National Weather Service in Paducah has issued a

* Flood Warning for
  the Ohio River at Newburgh Dam.
* From Monday morning to Saturday afternoon.
* At 10:00 AM CST Saturday the stage was 31.5 feet.
* Flood stage is 38.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage Monday 
  morning to a crest of 39.9 feet early Thursday morning. It will 
  then fall below flood stage Saturday morning.
* Flood History...This crest compares to a previous crest of 40.0 
  feet on 02/08/1988.
  &&

LAT...LON 3801 8745 3790 8721 3779 8728 3786 8745

$$

ILC059-069-KYC055-225-030500-
/O.NEW.KPAH.FL.W.0002.210106T0800Z-210109T2100Z/
/SHNI2.1.ER.210106T0800Z.210107T0600Z.210109T1500Z.NO/
1057 AM CST Sat Jan 2 2021

The National Weather Service in Paducah has issued a

* Flood Warning for
  the Ohio River at Shawneetown.
* From late Tuesday night to Saturday afternoon.
* At 10:30 AM CST Saturday the stage was 26.7 feet.
* Flood stage is 33.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early 
  Wednesday morning to a crest of 33.6 feet early Thursday morning. 
  It will then fall below flood stage late Saturday morning.
* Impact...At 33.0 feet, Minor flooding occurs affecting mainly 
  bottomland and surrounding low lying areas.
* Flood History...This crest compares to a previous crest of 33.8 
  feet on 03/11/1953.
  &&

LAT...LON 3778 8811 3772 8800 3757 8800 3753 8818
      3771 8821

$$

SMITH
3 follow-up statements
907 
WGUS83 KPAH 031721
FLSPAH

Flood Statement
National Weather Service Paducah KY
1121 AM CST Sun Jan 3 2021

...The Flood Warning continues for the following river in Indiana...
Kentucky...

  Ohio River at Newburgh Dam.

...The Flood Warning is cancelled for the following river in 
Kentucky...Illinois...

  Ohio River at Shawneetown..The difference between the expected and 
  observed rainfall and snow melt from the upper part of the Ohio 
  River basin this weekend has led to a lowering of water levels on 
  the Ohio River. Therefore, the expected flood stage at Newburgh 
  has been lowered and the Ohio River at Shawneetown will not reach 
  flood stage and will be cancelled at this time.

ILC059-069-KYC055-225-031830-
/O.CAN.KPAH.FL.W.0002.210106T0800Z-210103T1721Z/
/SHNI2.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1121 AM CST Sun Jan 3 2021

...The Flood Warning for the Ohio River at Shawneetown has been 
cancelled...

The Flood Warning is cancelled for
  the Ohio River at Shawneetown.
* At 10:30 AM CST Sunday the stage was 28.8 feet.
* Flood stage is 33.0 feet.
* Forecast...The river is expected to rise to a crest of 32.4 feet 
  early Wednesday afternoon.
  &&

LAT...LON 3778 8811 3772 8800 3757 8800 3753 8818
      3771 8821

$$

INC147-163-173-KYC059-101-040530-
/O.EXT.KPAH.FL.W.0001.210104T2200Z-210107T1200Z/
/NBGI3.1.ER.210104T2200Z.210105T1800Z.210107T0600Z.NO/
1121 AM CST Sun Jan 3 2021

...The Flood Warning is now in effect until Thursday morning...

The Flood Warning continues for
  the Ohio River at Newburgh Dam.
* From Monday afternoon to Thursday morning.
* At 11:00 AM CST Sunday the stage was 35.1 feet.
* Flood stage is 38.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  tomorrow afternoon to a crest of 38.5 feet early Tuesday 
  afternoon. It will then fall below flood stage early Thursday 
  morning.
  &&

LAT...LON 3801 8745 3790 8721 3779 8728 3786 8745

$$

SMITH
518 
WGUS83 KPAH 041718
FLSPAH

Flood Statement
National Weather Service Paducah KY
1118 AM CST Mon Jan 4 2021

...The Flood Warning continues for the following rivers in Indiana...
Kentucky...

  Ohio River at Newburgh Dam.

.The river will continue to slowly rise into tomorrow, cresting 
right at flood stage early tomorrow afternoon, then it will fall 
below flood stage by Wednesday.

Additional information is available at www.weather.gov.

&&


INC147-163-173-KYC059-101-050530-
/O.EXT.KPAH.FL.W.0001.210105T1800Z-210106T1800Z/
/NBGI3.1.ER.210105T1800Z.210105T1800Z.210106T1200Z.NO/
1118 AM CST Mon Jan 4 2021

...The Flood Warning is now in effect until early Wednesday 
afternoon...

The Flood Warning continues for
  the Ohio River at Newburgh Dam.
* From Tuesday afternoon to Wednesday afternoon.
* At 10:00 AM CST Monday the stage was 37.0 feet.
* Flood stage is 38.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to reach and crest at flood stage 
  of 38.0 feet early tomorrow afternoon. It will then fall below 
  flood stage by Wednesday morning.
  &&

LAT...LON 3801 8745 3790 8721 3779 8728 3786 8745

$$

PAH
608 
WGUS83 KPAH 051617
FLSPAH

Flood Statement
National Weather Service Paducah KY
1017 AM CST Tue Jan 5 2021

...The Flood Warning is cancelled for the following rivers in 
Indiana...Kentucky...

  Ohio River at Newburgh Dam.

INC147-163-173-KYC059-101-051730-
/O.CAN.KPAH.FL.W.0001.210105T1800Z-210105T1617Z/
/NBGI3.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1017 AM CST Tue Jan 5 2021

...The Flood Warning for the Ohio River at Newburgh Dam has been 
cancelled...

The Flood Warning is cancelled for
  the Ohio River at Newburgh Dam.
* At 10:00 AM CST Tuesday the stage was 37.6 feet.
* Flood stage is 38.0 feet.
* Forecast...The river is cresting and will remain below flood stage.
  &&

LAT...LON 3801 8745 3790 8721 3779 8728 3786 8745

$$

PAH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Jan 2, 5:45 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Jan 2, 5:45 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
545 AM CST Sat Jan 2 2021

.UPDATE...
Issued at 544 AM CST Sat Jan 2 2021

Updated Aviation discussion for the 12 UTC TAF issuance.

&&

.SHORT TERM...(Today through Sunday)
Issued at 311 AM CST Sat Jan 2 2021

Areas of drizzle and patchy fog associated with a weak trough
feature continue to persist across western Kentucky early this
morning. The drizzle should diminish around sunrise as the trough
slides southeast of the CWA. Temperatures remain in the middle to
upper 30s, so freezing drizzle will not be a concern.

A minor surface inflection will develop and pass through
southern/eastern MO into central IL tonight through early Sunday
morning. Light precipitation will break out by late afternoon
across our far west/northwest counties..spreading east with time.
The precipitation will start out as all liquid, but as
temperatures fall into the upper 20s and lower 30s, a changeover
to frozen precipitation is expected across parts of southeast MO,
southern IL, and southwest IN. This system will be
weak/disorganized, with plenty of dry air above 700 mb. This
raises the issue of losing cloud ice nucleation, with freezing
drizzle becoming possibility in addition to light snow. Currently,
our greatest concern for freezing drizzle/snow leading to some
travel impacts is across southern IL north of Route 13 and
adjacent parts of southwest IN north of I-64. QPF will be light
(generally 0.10" or less) here, and road temperatures look to be
at least a few degrees above freezing. However, given the
potential for at least isolated slick spots to develop on
bridges/elevated surfaces, have opted to issue an SPS for these
locations. An upgrade to a Winter Weather Advisory is possible
later today.

The disturbance will quickly exit the region by daybreak Sunday,
and some partial clearing is possible by the afternoon west of the
Mississippi River. High temperatures will be seasonably chilly, in
the upper 30s to lower 40s.

.LONG TERM...(Sunday night through Friday)
Issued at 311 AM CST Sat Jan 2 2021

The overall pattern will remain active and progressive in the long
term. The one chance of precipitation is late Wednesday through
Thursday. This chance is associated with a closed low feature the
models develop as energy digs and deepens over the Rockies and
Plains by Tuesday into Wednesday. The low is forecast to close off
and move somewhere across the region, perhaps just south of our
area. The latest 00 UTC EC was thrown out, as it is much farther
south than many of the ECENS members and control run. The GFS, CMC
and their ensemble means cluster better, with the previous 12 UTC EC
in the mix.

End result is dry weather Sunday night through Tuesday night, then a
chance of mainly rain (can't rule out a minimal snow mix) Wednesday
afternoon through Thursday. Just slight chance PoPs for now, chance
category for southern sections until confidence increases with
respect to the upper low track. Temperatures should be mostly above
average until late in the work week.

&&

.AVIATION...
Issued at 544 AM CST Sat Jan 2 2021

We begin the forecast period with solid MVFR decks and isolated
areas of drizzle. An area of low cloud with IFR cigs is slowly
working its way southeast across SW IL and SE MO. It will reach
KMVN and KCGI later this morning and persist into the afternoon.
Scattered precipitation will move into the region tonight as
surface low pressure passes just to the north and west of the
region, reaching KCGI and KPAH around 0z Sunday, and
KMVN/KEVV/KOWB 1-3 hours later. IFR/LIFR cigs as well as MVFR vsby
restrictions will accompany the precipitation's arrival.

The precipitation will initially start as liquid or a rain/snow
mix. However, at KMVN, temperatures will be cold enough to support
snow. Model soundings show quite a lot of dry air above 700 mb,
and there was enough concern about the loss of cloud ice
nucleation to include a period of FZDZ along with the snow. After
6 to 9z Sunday, the steady precipitation will exit the region,
leaving areas of fog or drizzle and lingering IFR cigs through the
end of the forecast period.

Winds will be generally light from the west/northwest. Winds will
become westerly around 5 kts or light/variable tonight as the
center of the area of low pressure passes through the region.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DWS
LONG TERM...08
AVIATION...DWS
Hazardous weather outlook, Jan 2, 3:30 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CST Sat Jan 2 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A light wintry mix of snow and freezing drizzle is possible late
tonight for locations north of Route 13 in southern Illinois and
north of Interstate 64 in southwest Indiana. Refer to the Special
Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A light wintry mix of snow and freezing drizzle is possible early
Sunday morning for locations north of Route 13 in southern
Illinois and north of Interstate 64 in southwest Indiana. Refer to
the Special Weather Statement for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of
precipitation type are appreciated.

DWS/08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:57 AM CSTRiver Flood WarningPAHCrittenden, Union7 days

Nearby

River Flood Warnings in Indiana, 2021River Flood Warnings in Kentucky, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.